When You Eat Too Many Tums, This Is What Happens

Antacids can be a lifesaver after a large, rich meal. These over-the-counter medications, like Tums, can help ease excess stomach acids that cause uncomfortable health issues like acid reflux, heartburn, or indigestion. While antacids are typically safe, there is such a thing as taking too many.

Antacids should be taken following the instructions on the label and with consultation from your doctor. For those over the age of 12, the dosage instructions advise no more than a few tablets in one sitting, and to not exceed 7,500 milligrams (via PopSci). The number of pills this equates to can vary based on the product.

Although stomach acid in excess can cause health issues, it is necessary for our digestion. Stomach acids break down our food for us so we can digest the nutrients. The calcium carbonate in antacids acts like a base when exposed to the hydrochloric acid in your stomach, keeping the bulk of the discomfort from acid reflux or heartburn at bay.

Effects of too many antacids on your body

Antacids like Tums contain calcium, which sounds innocent enough. But when you take too many, it can cause some problems. Side effects can include constipation, an increase in bowel movements, a change in your food sensitivities, or an allergic reaction (via Healthline). Too much calcium can also cause kidney stones, nausea, vomiting, and alkalosis — when your body doesn't adequately produce stomach acid.

While the specific number of antacids that are considered unsafe will vary by dosage and person, you should closely monitor your symptoms and consult with your healthcare professional if you have any concerns. Antacids may help with symptoms, but if these symptoms persist or worsen, you may have a more serious underlying condition that needs to be addressed.

Antacids can also be problematic for those with heart or kidney failure, and can interact with other types of medications like anticoagulants or antiplatelet drugs, according to Healthline. If your child is experiencing heartburn symptoms, talk with your doctor before giving them antacids.